Nebraska, 2009

Blizzard in Nebraska, December 8 to 9, 2009

December 8 to 9, 2009 · NWS FSD · 2 events in 2 counties and zones

Snowfall of 6 to 10 inches over extreme northeast Nebraska was accompanied by north to northwest winds sustained at 30 to 40 mph, with some gusts over 50 mph. The combination of snow and strong winds created widespread blizzard conditions with visibilities near zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 6 to 10 inches over extreme northeast Nebraska was accompanied by north to northwest winds sustained at 30 to 40 mph, with some gusts over 50 mph. The combination of snow and strong winds created widespread blizzard conditions with visibilities near zero. The blizzard closed schools and businesses and halted travel. The snowfall began on the morning of December 8th. The winds increased during the evening of the 8th, and became strong enough to cause the blizzard after midnight on December 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 7, 9:40 PM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 7, 9:40 PM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CST MON DEC 7 2009

.DISCUSSION...
NO MAJOR CHANGES TO CURRENT FORECAST. WILL LEAVE ADVISORIES AND
WARNINGS AS THEY ARE. LATEST NAM BRINGS THE LOW PRESSURE SYSTEM A
LITTLE FARTHER N AND W THAN PREVIOUS RUNS...BUT EVEN WITH THIS BEING
THE CASE...DO NOT IMAGINE NEEDING TO EXPAND HEADLINE MUCH MORE THAN
A TIER OR TWO OF COUNTIES N AND W. CONTINUING TO SEE LIGHT SNOW
FLURRIES ACROSS MUCH OF THE AREA THIS EVENING...DUE TO LOW LEVEL
INSTABILITY. THE MAIN ACCUMULATING SNOW WILL HOLD OFF UNTIL LATER
TONIGHT...AS WARM ADVECTION PRECIPITATION DEVELOPS. SEEING SOME OF
THIS OVER NE NEBRASKA AT THIS TIME...WHICH IS SLOWLY LIFTING NWRD.
WILL SEE SOME LIGHT SNOW ACCUMULATIONS TOWARDS THE MO RIVER VALLEY
LATE TONIGHT...HOWEVER THE BULK OF THE SNOW WILL LIFT ACROSS THE
AREA AFTER SUNRISE. ONLY CHANGES TO THE THE FORECAST WERE TO BUMP UP
LOWS A FEW MORE DEGREES AS CLOUD COVER WILL HOLD TEMPERATURES NEARLY
STEADY TONIGHT. ALSO BUMPED POPS UP ACROSS THE CWA TOMORROW AS SNOW
IS NEARLY A CERTAINTY. 97

&&

.AVIATION...
MVFR CIGS WL BE FOUND ACROSS MUCH OF THE FSD FA THIS EVENING...THO
FAR NORTHERN AREAS SEEING LOW END VFR CIGS AS SLIGHTLY DRIER AIR
CONTINUES TO WORK INTO THE AREA FROM THE NORTH. HOWEVER EVEN
NORTHERN AREAS SHOULD SEE CIGS LOWER BACK INTO MVFR RANGE AFTER
MIDNIGHT AS LOW LEVEL MOISTURE INCREASES AHEAD OF AN ADVANCING
STRONG STORM SYSTEM. IN ADDITION...-SN WL BEGIN TO SPREAD FM SW TO
NE THRU THIS FA AFTER MIDNIGHT. THEREFORE WE SHOULD HAVE WIDESPREAD
IFR TO MVFR CONDS FM 06Z-12Z TONIGHT...THEN WIDEPSREAD IFR CONDS
WITH SNOW FM 08/12Z TO 09/00Z TUESDAY. IFR CIGS SHOULD IMPROVE TO
MVFR WEST OF I-29 AFTER 09/00Z AS SYSTEM PULLS AWAY FROM THE
AREA...THO EVEN AS SNOWFALL TAPERS OFF...VSBYS WILL LIKELY REMAIN
LOW MVFR-IFR RANGE IN BLSN THROUGH 09/12Z.

&&

.PREV DISCUSSION...

TONIGHT...THE MAIN CHALLENGES ARE BEGINNING OF LIGHT SNOWFALL AND
MIN TEMPS. IN THE NEAR TERM...THE FSD CWFA HAD NO TROUBLE IN
DEVELOPING STRATOCU THIS AFTERNOON WHERE ANY CLEAR AREAS EXISTED
DURING THE MIDDAY HRS. JUST TOO MUCH COLD AIR ALOFT. NOW THE
QUESTION IS WL SOME OF THIS STRATOCU DISAPPEAR AROUND SUNSET. SOME
OF IT MAY...BUT WHERE THE STRATOCU HAS A SMOOTH LOOK TO ON THE VIS
SATELLITE...IT MAY NOT DISAPPEAR. BUT IN ADDITION...WE DO HAVE
ABUNDANT THICK HIGH CLOUDS STREAMING NWD INTO THIS AREA. SO ALL IN
ALL...RAISED MIN TEMPS ABOUT 3 OR 4 DEGS TONIGHT BANKING ON
CLOUDS...EITHER HIGH OR LOW...TO KEEP OUR TEMPS FM PLUMMETING. THE
MET READINGS WERE WARMER THEN THE MAV SO HEDGED CLOSER TO MET LOWS.
IF WE DID NOT HAVE AN ELY TO NELY FETCH OF SFC WIND TONIGHT...IT
WOULD BE QUITE POSSIBLE THAT THE TEMPS WOULD NOT FALL OFF AT ALL.
BUT THERE WL BE SOME RELATIVELY DRY LOW LEVEL AIR FILTERING IN FM
THE EAST AS OPPOSED TO THE SE. BUT STILL...RIGHT NOW SFC DEWPTS IN
THE S CENTRAL QUARTER OF MN ARE ABOUT 10 TO 15F DEGS ON AVERAGE. SO
THE AIR ADVECTING IN FM OUR EAST IS NOT REAL DRY. AS FAR AS SNOW...
THE DYNAMICS ARE STILL WEAK TONIGHT AHEAD OF THE MAIN CRUX OF THE
SYSTEM. SO ANY SNOWFALL WL BE LIGHT. IT STILL LOOKS LIKE THERE WL BE
A GENERAL TREND FOR SW TO NE DEVELOPMENT OF SN...ESP AFTER MIDNIGHT.
BUT AMOUNTS TONIGHT SHOULD STAY LESS THAN AN INCH.  /MJF

ON TUESDAY STRONG ISENTROPIC LIFT AND MID LEVEL WAA OVERSPREAD THE
AREA AS THE MAIN SHORTWAVE LIFTS OUT OF COLORADO INTO KANSAS AND
NEBRASKA. WITH THIS...WILL SEE SNOW DEVELOP ALONG THE MISSOURI
RIVER CORRIDOR THROUGH THE EARLY MORNING...THEN EXPAND NORTH AND
EAST THROUGH THE DAY. THE BETTER DYNAMICS WILL RESIDE ACROSS OUR
SOUTH...AND THE HIGHER SNOWFALL AMOUNTS WILL OCCUR OVER THIS AREA.
WHILE MID LEVEL FRONTOGENESIS WILL BE PRESENT OVER THIS
AREA...THERE WILL NOT BE A WHOLE LOT OF INSTABILITY TO WORK
WITH...SO NOT EXPECTING A BANDED TYPE EVENT. HEAVIEST SNOW WILL
OCCUR OVER THE SOUTHEASTERN THIRD OF THE CWA AFTER 18Z...WHERE 4
TO 6 INCHES ARE EXPECTED BY 00Z TOMORROW EVENING...WITH AN
ADDITIONAL 2 TO 3 INCHES IN OUR FAR SOUTHEAST AFTER 00Z. WILL SEE
WINDS INCREASE IN THE AFTERNOON ACROSS THE CWA IN A TIGHTENING
GRADIENT/CAA/PRESSURE RISES AS THE SURFACE LOW PASSES TO OUR SOUTH
AND EAST...AND WITH THIS WILL BEGIN TO SEE BLOWING SNOW WITH
REDUCED VISIBILITIES...ESPECIALLY TOWARD EVENING. WITH THE COLD
AIR ADVECTION...TEMPERATURES WILL NOT MOVE MUCH DURING THE
DAY...AND IN FACT MAY FALL IN SOME PLACES. IN TERMS OF
HEADLINES...ISSUED A WINTER STORM WARNING FOR THE PREVIOUS
ADVISORY AREA PLUS JACKSON AND OSCEOLA COUNTIES...AND KEPT OUR
WINTER WEATHER ADVISORY AS BEFORE WITH THE EXCEPTION OF ADDING
LYON COUNTY MINNESOTA AND OUR SOUTHWESTERN MOST COUNTIES.

THINGS WILL CONTINUE TO GO DOWNHILL ON WEDNESDAY EVENING AS WINDS
CONTINUE TO INCREASE...AT LEAST IN TERMS OF VISIBILITIES...THOUGH
HIGHEST WINDS SHOULD COME IN BEHIND THE MAIN BATCH OF
PRECIPITATION INSTEAD OF OCCURRING SIMULTANEOUSLY. WHILE
VISIBILITIES WILL DEFINITELY BE REDUCED...NOT ANTICIPATING TRUE
BLIZZARD CONDITIONS WITH 925 MB WINDS STAYING AROUND THE 30 KT
RANGE...AND 0 TO 1 KM LAPSE RATES STAYING AT OR BELOW 7 C/KM.
BITTERLY COLD AIR WILL CONTINUE TO FILTER IN BEHIND THE SYSTEM ON
TUESDAY NIGHT...WITH LOWS BELOW ZERO IN ALL BUT THE FAR SOUTHEAST.

ANY LINGERING SNOW WILL COME TO AN END OVER OUR FAR EAST BY
WEDNESDAY MORNING...BUT WILL STILL BE A RAW UNPLEASANT DAY WITH
TEMPERATURES IN THE SINGLE DIGITS...AND NORTHWEST WINDS OF 20 TO
30 MPH...DECREASING FROM WEST TO EAST THROUGH THE AFTERNOON AS THE
SYSTEM CONTINUES TO PULL AWAY. THE COMBINATION OF LOW TEMPERATURES
AND STRONG WINDS WILL RESULT IN WIND CHILL READINGS OF 20 TO 25
BELOW ZERO DURING THE EARLY PART OF THE DAY...SO MAY HAVE TO ISSUE
SOME TYPE OF WIND CHILL HEADLINE AT SOME POINT.

THE REMAINDER OF THE WEEK INTO THE WEEKEND LOOKS TO BE RELATIVELY
QUIET AND DRY UNDER A NORTHWESTERLY UPPER LEVEL FLOW. CANNOT RULE
OUT A FLURRY HERE AND THERE AT SOME POINT THROUGH THE
PERIOD...BUT DOES NOT LOOK LIKE ANY MAJOR STORMS AT LEAST THROUGH
SUNDAY. WHILE THERE WILL BE GRADUAL WARMING THROUGH THE
PERIOD...TEMPERATURES WILL REMAIN BELOW NORMAL FOR THIS TIME OF
YEAR.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY
     FOR IAZ001.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     IAZ002-003-012>014-020>022-031-032.

MN...WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY
     FOR MNZ072-080-081-089-097-098.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     MNZ090.

NE...WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     NEZ013-014.

SD...WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY
     FOR SDZ050-056-061>069.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY FOR
     SDZ070-071.

&&
Hazardous weather outlook, Dec 7, 4:22 AM CST, 22 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0422 AM CST MON DEC 07 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0422 AM CST MON DEC 07 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW WILL DEVELOP MAINLY ALONG AND SOUTH OF MISSOURI RIVER
LATE TONIGHT. SNOW ACCUMULATIONS BY TUESDAY MORNING ACROSS THAT
AREA WILL BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEATHER CONDITIONS WILL DETERIORATE ON TUESDAY AS SNOW BECOMES
WIDESPREAD ACROSS MOST OF THE REGION...AS LOW PRESSURE
INTENSIFIES ACROSS THE CENTRAL PLAINS AND MOVES NORTHEAST TUESDAY
NIGHT. NORTHEAST WINDS WILL INCREASE ACROSS THE REGION TUESDAY
AFTERNOON AND BECOME STRONG OUT OF THE NORTH TUESDAY NIGHT AND
WILL CREATE WIDESPREAD BLOWING SNOW...ESPECIALLY EAST OF A
TYNDALL TO BROOKINGS LINE. THE HEAVIEST SNOW IS EXPECTED ACROSS
NORTHWEST IOWA TUESDAY INTO TUESDAY NIGHT WHERE 4 TO 8 INCHES OF
SNOW WILL FALL. FURTHER NORTHWEST...ALONG A YANKTON TO SIOUX
FALLS TO MARSHALL MINNESOTA LINE...2 TO 4 INCHES OF SNOW IS
EXPECTED WITH THE BULK OF THE SNOW FALLING TUESDAY AFTERNOON AND
NIGHT. FURTHER WEST...ONLY AN INCH OR TWO OF SNOW IS EXPECTED. IN
ADDITION TO THE SNOW...BITTERLY COLD WIND CHILLS OF 5 BELOW TO 20
BELOW WILL OCCUR TUESDAY NIGHT INTO WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Dakota

When
December 8, 3:00 AM CST to December 9, 12:00 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

New snowfall of 7 to 10 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Actual new snowfall reports included 9 inches several miles southwest of Hubbard.

Blizzard, Dixon

When
December 8, 3:00 AM CST to December 9, 12:00 PM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

New snowfall of 6 to 9 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Actual new snowfall reports included 9 inches several miles east northeast of Wakefield.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204527, 204528.